MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG. POLARSTEM VALGUS TI/HA 5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG. POLARSTEM VALGUS TI/HA 5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75102077
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Hypersensitivity/Allergic reaction (1907)
Date of Event 04/29/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after a thr surgery had performed on (b)(6) 2024, patient experienced an allergic reaction and systemic in nature.It is also unknown if/how this condition has been treated.The patient's overall health status is unknown.A revision surgery may be required to address the adverse event; however, it is yet to be scheduled.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H11 h3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that after a thr surgery had performed.On (b)(6) 2024, patient experienced an allergic reaction and systemic inflammation (high inflammatory markers).It has been treated with daily prednisone.Although, the prothesis is functioning well as the x-rays from (b)(6) 2024 showed that there was no loosening of the components.Patient has had several allergies tests during which tested positive for all components.In addition, ltt blood test was done with titanium oxide, and it was also positive.The patient's overall health status is stable.A revision surgery may be required to address the adverse event; however, it is yet to be scheduled.
 
Additional Manufacturer Narrative
H3, h6: the devices, all of which were used in treatment, remain implanted in the patient and therefore cannot be returned for evaluation.A review of the production documentation did not detect any deviation that could have contributed to the reported event.There is no indication that the reported devices failed to meet manufacturing specifications upon release for distribution.Review of complaint history found no similar complaints reported for the same batches, and no similar complaints for the same product numbers over the past 12 months.A review of past corrective actions was performed found no prior corrective actions or other escalation actions associated with the reported issue.A review of the risk management file confirmed the alleged harm is documented appropriately and the occurrence rate is within anticipated limits.The instructions for use of the polarstem valgus ti/ha 5 (81114321 rev.A) states that patient sensitivities or allergies to the materials of the implants, particularly to metal ions are possible.The type of materials for each implant is provided.The operating surgeon should include possible risk factors concerning sensitivities to implant materials as part of the preoperative planning.The instructions for use of the ref threaded hole cover, r3 0 deg xlpe acet lnr 36mm x 54mm, oxinium fem hd 12/14 36 mm -3 and r3 0 hole acet shell 54mm (81078790 rev.E.) indicates that although rare, allergic reactions to foreign materials have been reported in patients following joint replacement, which may require device removal.The clinical documentation available was reviewed.The patient¿s patch test returned positive, confirming there was a sensitization in the implant stem and the polyethylene liner.Additionally, the llt blood test done with titanium oxide, was positive.These findings are consistent with the reported allergic reactions.However, it could not be concluded that the reported allergic reactions were associated with a mal performance of the implants or an implant failure.According to the report, revision surgery may be necessary.The current impact on the patient is the daily steroid treatment.However, the long-term impact remains uncertain, as it is unclear whether revision surgery has been scheduled or will be completed.A definitive root cause for the reported issue could not be determined.This investigation is now complete, and no further actions are deemed necessary at this time.Smith + nephew will continue to monitor for any adverse trends relating to this product range.This complaint will be reopened for further investigation if additional information or the devices are received.

Brand Name
POLARSTEM VALGUS TI/HA 5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG.
oberneuhofstrasse
10d
baar TN 6340
SZ  6340
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22072407
Report Number1020279-2025-00933
Device Sequence Number9394122
Product Code LZO
UDI-Device Identifier07611996142372
UDI-Public7611996142372
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K143739
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number75102077
Device Lot NumberB2124129
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2025
Supplement Date Received by Manufacturer05/28/2025
07/31/2025
Initial Report FDA Received Date05/22/2025
Supplement Report FDA Received Date06/27/2025
07/31/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/11/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71331854 / LOT# 23HW17361.; 71332754 / LOT # 23HM08698.; 71336500 / LOT# REF THREADED HOLE COVER.; 71343603 / LOT# 23KM09533.
Outcome Attributed to Adverse Event Other;
Patient SexUnknown